Contractive homomorphisms and tensor product norms

Bagchi, Bhaskar ; Misra, Gadadhar (1995) Contractive homomorphisms and tensor product norms Integral Equations and Operator Theory, 21 (3). pp. 255-269. ISSN 0378-620X

Full text not available from this repository.

Official URL: http://www.springerlink.com/index/nl62376164612711...

Related URL: http://dx.doi.org/10.1007/BF01299964

Abstract

For any complex domain Ω, one can ask if all contractive algebra homomorphisms of A(Ω) (into the algebra of Hilbert space operators) are completely contractive or not. By Ando's Theorem, this has an affirmative answer for Ω=D2, the bi-disc-while the answer is unknown for Ω=D2, the unit ball of C2 with l1-norm. In this paper, we consider a special class of homomorphisms associated with any bounded complex domain; this well known construct generalizes Parrott's example. Our question has an affirmative answer for homomorphisms in this class with Ω = (l1(2))1. We show that there are many domains in l2 for which the question can be answered in the affirmative by reducing it to that of Ω=D2 or (l1(2))1. More generally, the question for an arbitrary Ω can often be reduced to the case of the unit ball of an associated finite dimensional Banach space. If we restrict attention to a smaller subclass of homomorphisms the question for a Banach ball becomes equivalent to asking whether in the analogue of Grothendieck's inequality, in this Banach space, restricted to positive operators, the best constant is = 1 or not. We show that this is indeed the case for Ω =D2, D3 or the dual balls, but not for Dn or its dual for n ≥ 4. Thus we isolate a large class of homomorphisms of A(D3) for which contractive implies completely contractive. This has many amusing relations with injective and projective tensor product norms and with Parrott's example.

Item Type:Article
Source:Copyright of this article belongs to Springer.
ID Code:981
Deposited On:25 Sep 2010 06:38
Last Modified:24 Mar 2012 15:01

Repository Staff Only: item control page